Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 59, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 1, 2009, 3:48 PM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2009, 3:48 PM CDT (20:48 UTC)
- Expired
- Aug 1, 2009, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:15 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 1, 2:15 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 215 PM CDT SAT AUG 1 2009 .DISCUSSION... ANOTHER ROUND OF RAIN IS MOVING THROUGH THE TENNESSEE VALLEY THIS AFTERNOON...ALONG WITH THUNDERSTORMS. FOR THE MOMENT...THE GREATER RISK OF SEVERE WEATHER IS FURTHER TO THE WEST...BUT AS THE STORMS MOVE IN THIS AFTERNOON...SOME WITH GUSTY WINDS ARE POSSIBLE. THAT WILL NOT BE THE END OF THE RAIN EITHER...AS WEAK UPPER LEVEL DISTURBANCES CONTINUE TO MOVE THROUGH...AND A SURFACE COLD FRONT APPROACHES FROM THE WEST/NORTHWEST. SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... HUMID CONDITIONS ARE EXPECTED TONIGHT...WITH A GOOD SHOT AT RAIN. THE RAIN IS MOST LIKELY EARLY...BEFORE SUNSET...AND AFTER MIDNIGHT WHEN THE FRONT IS CLOSER. HEAVY RAIN WILL BE THE PRIMARY THREAT TONIGHT GIVEN PWAT VALUES SURGING BACK OVER 2 INCHES AGAIN...DESPITE BEING NEARLY HALF THAT THIS MORNING. MY FORECAST AREA...WITH THE EXCEPTION OF CULLMAN/MARSHALL COUNTIES...HAS BEEN IN A RELATIVE DRY AREA OVER THE PAST WEEK WITH HIGHER RAINFALL SURROUNDING ON ALL SIDES. GIVEN THAT...WILL NOT ISSUE A FLASH FLOOD WATCH. HOWEVER... SOME INSTANCES OF FLASH FLOODING ARE CERTAINLY POSSIBLE. RAIN/STORMS WILL STILL BE ONGOING INTO SUNDAY MORNING...BUT SHOULD BEGIN TO TAPER OFF DURING THE AFTERNOON. I AM HOLDING ON TO HIGHER POPS THAN THE MODELS WOULD INDICATE SINCE THERE IS NO APPEARANCE OF A FROPA...AND THERE ARE STILL UPPER LEVEL DISTURBANCES. CLOUD COVER...ESPECIALLY EAST OF THE SHOALS...SHOULD HOLD HIGHS IN THE LOW/MID 80S ONE MORE TIME ON SUNDAY. SUNDAY NIGHT IS A BIT QUESTIONABLE TO ME. MODELS INDICATE THE SFC FRONT WASHING OUT CLOSE BY IN THIS TIMEFRAME...BUT I CANNOT RULE OUT THERE STILL BEING AN ISOLATED SHOWER OR STORM. WILL KEEP THAT MENTION IN THE SOUTHEASTERN COUNTIES...AND IT MAY BE NEEDED FURTHER NORTHWEST AS WELL. PATCHY FOG LOOKS LIKE A GOOD BET AGAIN AS WELL AND WILL INCLUDE THAT IN THE FORECAST. MONDAY AND MONDAY NIGHT...WE WILL BE BETWEEN SYSTEMS WITH MOSTLY SUNNY/MOSTLY CLEAR CONDITIONS EXPECTED. THIS WILL LIKELY LEAD TO THE WARMEST DAY WE HAVE SEEN IN AT LEAST TWO WEEKS...POSSIBLY LONGER. EXTENDED (TUESDAY THROUGH NEXT SATURDAY)... BY TUESDAY...THE BROAD UPPER TROUGH WILL BEGIN TO RELOAD AND TRICKY NW FLOW WILL RESUME YET AGAIN. MODEL AGREEMENT IS EXTREMELY POOR FOR TUESDAY...WITH THE GFS DRY AND THE NAM RATHER WET. WOULD TEND TO LEAN TOWARD THE NAM SINCE I AM NOT SURE HOW MUCH DRY AIR WILL ACTUALLY GET INTO THE REGION...BUT UNCERTAINTY LEADS ME TO JUST HOLD ON TO THE 20 POP THROUGHOUT THE DAY WHILE WE AWAIT SOME BETTER AGREEMENT. WILL NEED TO WATCH FOR AN UPSTREAM MCS TUESDAY NIGHT... THEN ANOTHER APPROACHING...BUT FAILING TO PASS THROUGH...FRONT PUTS THE AREA BACK IN A WETTER PATTERN STARTING WEDNESDAY. WILL CARRY CHANCE POPS WEDNESDAY THROUGH THURSDAY WHEN THE SFC BOUNDARY IS PROGGED TO BE AT ITS CLOSEST PROXIMITY TO THE AREA. THE 00Z GFS SHOWED A FROPA THURSDAY AND DRIER CONDITIONS BEYOND. IT APPEARS THAT WAS A VERY OUTLYING SOLUTION...AND I WILL GO CLOSER TO THE ENSEMBLE MEAN IN DAYS 5 THROUGH 7. THIS YIELDS A TAPERING RAIN CHANCE THURSDAY NIGHT AND FRIDAY...AND DRY CONDITIONS FRIDAY NIGHT AND NEXT SATURDAY...AS UPPER RIDGING BUILDS IN. ALTHOUGH ULTIMATELY THE STRENGTH OF THE RIDGE WILL DICTATE THIS...IT APPEARS NEXT WEEKEND MAY INCLUDE THE HOTTEST TEMPERATURES SINCE THE HOT SPELL BACK IN THE SECOND HALF OF JUNE. MAYBE IT IS STILL SUMMER AFTER ALL. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 85 69 92 70 / 80 50 10 10 10 SHOALS 72 87 67 93 68 / 80 40 10 10 10 CULLMAN 71 86 69 92 69 / 70 60 10 10 10 FAYETTEVILLE 71 85 66 91 67 / 80 50 10 10 10 ALBERTVILLE 72 86 70 92 70 / 70 60 20 10 10 FORT PAYNE 72 84 68 91 66 / 70 70 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JE/23
Hazardous weather outlook, Aug 1, 1:05 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT SAT AUG 1 2009 ALZ001>010-016-TNZ076-096-097-020500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 105 PM CDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AS DAYTIME HEATING INTERACTS WITH A VERY MOIST AIR MASS. A FEW THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...WITH LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING ALSO POSSIBLE. THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT AS A STRONG TROUGH OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY. DUE TO INCREASED MOISTURE...THE PRIMARY THREAT TONIGHT WILL BE HEAVY RAIN LEADING TO POSSIBLE LOCALIZED FLOODING...THOUGH STRONG WIND GUSTS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY...ESPECIALLY EAST OF INTERSTATE 65...AS THE LOW PRESSURE SLOWLY MOVES EAST OF THE TENNESSEE VALLEY. HEAVY RAINFALL IS STILL POSSIBLE...MAINLY DURING THE MORNING HOURS. A CHANCE OF RAIN AND THUNDERSTORMS WILL RETURN BY THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BCC
In the hours before
Special weather statement, Aug 1, 2:54 PM CDT, 54 minutes before
AIRPORT WEATHER WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 254 PM CDT SAT AUG 1 2009 ALZ006-012100- MADISON- 254 PM CDT SAT AUG 1 2009 ...AIRPORT WEATHER WARNING... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT WEATHER WARNING FOR... HUNTSVILLE INTERNATIONAL AIRPORT /HSV/ * UNTIL 400 PM CDT FOR THE FOLLOWING THREATS... * CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT. BCC
Special weather statement, Aug 1, 3:05 PM CDT, 43 minutes before
AIRPORT WEATHER WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 305 PM CDT SAT AUG 1 2009 ALZ002-012115- COLBERT- 305 PM CDT SAT AUG 1 2009 ...AIRPORT WEATHER WARNING... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT WEATHER WARNING FOR... NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/ * UNTIL 415 PM CDT FOR THE FOLLOWING THREATS... * CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT. BCC
Special weather statement, Aug 1, 3:17 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 317 PM CDT SAT AUG 1 2009 ALZ001>005-007-012100- COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN- 317 PM CDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE... LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 400 PM CDT... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF COLLINWOOD SOUTH TO ROCKWOOD...AND THEN EASTWARD TO NEEL. THESE STORMS WERE MOVING GENERALLY NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ZIP CITY...WHITEOAK. MUSCLE SHOALS...FLORENCE. KILLEN. NEEL...DECATUR. GREEN HILL...CENTER STAR. RED BANK...MOULTON. WHEELER. RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE FROM THESE THUNDERSTORMS THROUGH 400 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Aug 1, 3:17 PM CDT, 31 minutes before
AIRPORT WEATHER WARNING...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 317 PM CDT SAT AUG 1 2009 ALZ002-012115- COLBERT- 317 PM CDT SAT AUG 1 2009 ...AIRPORT WEATHER WARNING... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS UPDATED THE AIRPORT WEATHER WARNING FOR... NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/ * UNTIL 415 PM CDT FOR THE FOLLOWING THREATS... * CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT. * WIND GUSTS 30 MPH OR HIGHER. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 17 min |
| Aug 1, 4:47 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 111 min |
| Aug 1, 6:08 PM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.